Baclofen is an oral antispasmodic that is used to treat muscle spasticity. Chemically, it is very similar to the CNS neurotransmitter GABA and it acts as an agonist at GABAB receptors, resulting in an inhibitory effect on neurons. Baclofen is rapidly absorbed after ingestion and 90% of the drug is excreted unchanged by glomerular filtration. Therefore, patients with CKD and ESRD are at significant risk from baclofen accumulation and toxicity. The most common complaints are non-specific: drowsiness, headache, lethargy, nausea or vomiting. However, with a severe overdose, profound CNS depression occurs with respiratory depression, bradycardia, hypotonia, areflexia, myoclonus, or seizure activity.
The importance of baclofen toxicity in patients with renal failure has only recently been described and remains unappreciated by many physicians. El-Husseini et al. compiled a nice series of 41 cases of baclofen toxicity in patients with renal insufficiency. The majority of the patients had ESRD (62.9%) and the remaining either had advanced CKD or AKI. Despite being a small, heterogeneous case series, a few trends were seen. The onset of symptoms typically came two to four days after initiating the drug, and the mean daily dose was 20mg per day.
Since baclofen is small molecule (213 Daltons) and it has a relatively low volume of distribution and low degree of protein binding, it is readily removed by hemodialysis. There are only a few of clearance studies out there, but one report found that 4 hours of HD with a high-flux membrane resulted in a clearance of 120 ml/min, equivalent to a normal GFR! Since we have been more aware of baclofen, we have discovered more cases of neurotoxicity in our ESRD patients. We treat with daily sessions of high-flux HD for at least 4 hours until symptoms disappear. Our patient returned to her baseline after 3 consecutive days of HD. The authors of the case series highlight the lack of official dosing guidelines for baclofen in patients with renal insufficiency. Thus, many providers are unaware that this drug is contraindicated in those with advanced CKD and ESRD. Renal fellows are already primed to check for excessive gabapentin doses and NSAIDS, but I would add Baclofen to the list of drugs that should not be given to any patient with advanced CKD or ESRD.
Posted by John Roberts
My dad took 1 baclofen 20mg at night for Two days. He had to be rushed to hospital with stoke like symptoms. I told them he took it but they said that it wasn’t the cause for him to be like that. After testing and ruling everything out we reminded them of the pill he took and the Dr. Said that baclofen cannot be dialyzed and so the pill was the cause. He was in the hospital for 4 days. I don’t think Dr.’s know too much about the side affects for dialysis patients for some drugs. But I agree, ADD BACLOFEN TO THE LIST OF PILLS NOT TO BE GIVEN/ TAKEN BY DIALYSIS PATIENTS
Difficult decisions are worth a second opinion
Hih John, Just wanted to point out that we had a patient who develloped severe baclofen withdrawal syndrome after kidney transplant. 42 yo with HTN, severe spasticity and ESRD from urogenital malformation (in the setting of congential CNS and spinal cord malformation). The patient was stable on baclofen daily pre transplant. Baclofen was witheld posttransplant to simplify his treatment but few days after transplant he started to show severe hyperthermia, agitation and confusion and an exhauistive work up was unconclusive. All the symptoms dissapeared after reintroduction of baclofen.
I recently saw a patient with baclofen neurotoxicity who had h/o CKD stage 3. He was admitted twice with similar complaints of AKI and neurotocity (myoclonus) with just 1 day h/o baclofen use (it was prn). I am wondering if there is any association of AKI with baclofen as well?
many thanks. Posted on the On Line Academy (OLA) for global diffusion:
same goes with gabapentin too
Intéressante histoire, à l'heure ou les indications du Baclofene tendent à s'élargir aux patients alcoolo-dépendants. ICAR a même publié des recommandations d'adaptation de dose…